Alert archive / Hawaii / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS Honolulu, HI

November 19, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 19, 2019, 7:59 PM HST for Hawaii County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 19, 2019, 7:59 PM HST (05:59 UTC)
Expired
Nov 20, 2019, 2:00 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 4 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 19, 9:30 PM HSTFLASH FLOODNaalehu, HIHAWAII COUNTY CIVIL DEFENSE REPORTED THAT HIGHWAY 11 NEAR MILE MARKER 53 AT KAWA FLATS WAS COVERED WITH WATER AND THAT POLICE ARE CLOSING THE HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2019-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2019-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WGHW50 PHFO 200559
FFWHFO
HIC001-200900-
/O.NEW.PHFO.FF.W.0019.191120T0559Z-191120T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
759 PM HST Tue Nov 19 2019

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 1100 PM HST.

* At 756 PM HST, radar indicated an area of nearly stationary heavy 
  rainfall near Naalehu and Kawa Flats. Big Island emergency 
  management reports the closure of Highway 11 at Kawa Flats as of 
  745 PM HST. Rain was falling at a rate of 2 to 3 inches per hour. 
  Flash flooding is occurring or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Naalehu, Pahala, Wood Valley, Kawa Flats, Punaluu Beach, Discovery
  Harbour and Waiohinu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1100 PM HST if heavy rain
persists.

LAT...LON 1897 15572 1899 15577 1940 15546 1926 15522
      1927 15529 1921 15536 1913 15551 1908 15556
      1904 15556 1891 15568

FLASH FLOOD...RADAR INDICATED

$$

Powell
3 follow-up statements
414 
WGHW70 PHFO 200736
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
936 PM HST Tue Nov 19 2019

HIC001-200900-
/O.CON.PHFO.FF.W.0019.000000T0000Z-191120T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii in Hawaii HI-
936 PM HST Tue Nov 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM HST FOR
HAWAII IN HAWAII COUNTY...

At 932 PM HST, radar indicated heavy rainfall was still occurring 
across southeast portions of the Big Island. While the heaviest 
showers have moved offshore, 1 to 2 inch per hour rainfall rates 
were still occurring on land. Big Island emergency management 
reports the continued closure of Highway 11 at Kawa Flats as of 930 
PM HST.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding in drainages, streams, rivers, roads, properties, 
         and other low-lying areas. Public road closures possible in 
         some areas. Landslides are possible in steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

LAT...LON 1897 15572 1899 15577 1940 15546 1926 15522
      1927 15529 1921 15536 1913 15551 1908 15556
      1904 15556 1891 15568

FLASH FLOOD...RADAR INDICATED

$$

Powell
465 
WGHW50 PHFO 200847
FFWHFO
HIC001-201200-
/O.EXT.PHFO.FF.W.0019.000000T0000Z-191120T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1047 PM HST Tue Nov 19 2019

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 200 AM HST.

* At 1043 PM HST, Big Island emergency management reported that 
  Highway 11 was still closed at Kawa Flats due to 2 feet of water 
  across the roadway. Heavy rainfall has diminished but runoff will 
  continue for the next hour or so.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Naalehu, Pahala, Wood Valley, Kawa Flats, Punaluu Beach, Discovery
  Harbour and Waiohinu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 200 AM HST if heavy rain
persists.

LAT...LON 1897 15572 1899 15577 1940 15546 1926 15522
      1927 15529 1921 15536 1913 15551 1908 15556
      1904 15556 1891 15568

FLASH FLOOD...OBSERVED

$$

Powell
389 
WGHW70 PHFO 201157
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
157 AM HST Wed Nov 20 2019

HIC001-201201-
/O.EXP.PHFO.FF.W.0019.000000T0000Z-191120T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii in Hawaii HI-
157 AM HST Wed Nov 20 2019

...THE FLASH FLOOD WARNING FOR HAWAII IN HAWAII COUNTY WILL EXPIRE AT
200 AM HST...

Heavy rain has ended on the Big Island and additional flooding is no 
longer expected to pose a threat. However, Big Island emergency 
management reports that Highway 11 remains closed at Kawa Flats due 
to 2 feet of water persisting on the roadway. With the expiration of 
the Flash Flood Warning, interests on the Big Island are advised to 
contact local authorities on this matter.

LAT...LON 1897 15572 1899 15577 1940 15546 1926 15522
      1927 15529 1921 15536 1913 15551 1908 15556
      1904 15556 1891 15568

$$

Powell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 4:16 PM HST, 3 hours 43 minutes earlier.

Area forecast discussion, Nov 19, 4:16 PM HST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
416 PM HST Tue Nov 19 2019

.SYNOPSIS...
An unsettled weather pattern will persist across the island chain
through tonight, with locally heavy rainfall and thunderstorms
possible. The airmass will stabilize by Wednesday morning with
trade winds building back in. Trades will strengthen and become
windy Thursday through the weekend.

&&

.DISCUSSION...
Water vapor loop shows an upper low centered directly over Hawaii
this afternoon. This low has weakened somewhat and broadened in
coverage area over the past 24 hours and is expected to slowly
move towards the east and off the island chain Wednesday. While
the activity is beginning to taper off this afternoon, the abundant
moisture combined with the instability from the upper low will
bring the chance that heavy showers and thunderstorms tonight. The
Flash Flood Watch has been extended through 6 am HST tomorrow.

At the surface, a 1028 mb high is located far northeast of the
Hawaii with a nearly stationary broad surface trough passing near
Kauai. These features are producing light and variable winds
across the western end of the state and gentle to locally moderate
winds from the east southeast across Maui County and the Big
Island.

On Wednesday, the upper low will move northeast of the state and
will be replaced by more stable zonal flow aloft. Trade winds will
also strengthen as the earlier mentioned surface trough weakens
and a new surface high pressure system builds in north of the
area. Winds will focus incoming clouds and showers over windward
and mauka areas, but will be relatively lighter than today and
previous days. The trade winds will become strong by Thursday into
the weekend as the surface high moves northeast of Hawaii and
strengthens. Windward and mauka showers will continue with leeward
areas seeing passing showers at times due to the breezy winds.

&&

.AVIATION...
Heavy rain and thunderstorms are ongoing across the island chain
this afternoon. Brief periods of MVFR and even isolated IFR
conditions are occurring with the heaviest cells, one of which is
currently parked over PHNL. Winds remain light and variable, but
are gusty at times. Overnight, we'll see conditions slowly improve
as the upper low finally moves away from the state and trades
begin to make a comeback for Wednesday.

&&

.MARINE...
A low aloft and weak surface trough near Kauai are marginally
disrupting the background ESE flow. Thunderstorms and heavy showers
are forming in response to the low's instability and will continue
through tonight, but diminish as the low weakens and shifts E of
the state Wednesday.

Winds are expected to strengthen and shift out of the ENE later
Wednesday as the trough near Kauai dissipates and high pressure
builds N of the islands. Trade winds will become locally strong,
potentially reaching gale force in some of the waters around Maui
and the Big Island by the end of the week. Combined seas are expected
to exceed the 10-foot Small Craft Advisory (SCA) threshold for
most zones by Wednesday night due to a building NW swell. Increasing
winds will likely extend the SCA to all zones through much of the
weekend as seas and/or winds remain elevated.

Surf along all shores will remain below High Surf Advisory (HSA)
levels through tonight as the current NW swell lowers. However, a
new, long-period NW swell arriving Wednesday afternoon and evening
will require an HSA for exposed shores of most islands through
Thursday. If peak swell heights are larger than WaveWatch guidance,
as they have been recently, surf could approach the 25-foot threshold
for High Surf Warning along north facing shores. Another NW swell
arriving this weekend may also require an HSA. Strong trade winds
will likely drive a steady increase in short- period wind waves
Wednesday into the weekend, likely leading to an HSA for E facing
shores. No other significant swells are expected. See the latest
Oahu Surf Discussion (SRDHFO) for details on swell sources.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for all Hawaii islands.

&&

DISCUSSION...Foster
AVIATION...Dye
MARINE...TS

In the hours before

Special weather statement, Nov 19, 2:32 PM HST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Honolulu HI
232 PM HST Tue Nov 19 2019

HIZ005>008-010-011-200115-
Oahu North Shore-Oahu Koolau-Waianae Coast-Oahu South Shore-Waianae
Mountains-Central Oahu-
232 PM HST Tue Nov 19 2019

...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...

At 232 PM HST, a strong thunderstorm was located over Mililani, or 14
miles northwest of Honolulu, moving northwest at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mililani, Wheeler Field, Kunia, Waikele, Wahiawa, Schofield Barracks,
Aiea, Pearl City, Waipahu, Halawa, Makakilo, Kapolei, Waianae,
Waialua, Ewa Beach, Nanakuli, Whitmore Village, Waimalu, Lualualei
and Helemano Housing.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2139 15789 2137 15794 2139 15796 2136 15796
      2133 15806 2151 15822 2163 15799
TIME...MOT...LOC 0032Z 141DEG 6KT 2143 15803

Foster
Local storm report, Nov 19, 3:05 PM HST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
305 PM HST TUE NOV 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             KUNIA                   21.39N 158.03W
11/19/2019  E0.25 INCH       OAHU IN HONOLULU   HI   PUBLIC

            PEA SIZE HAIL REPORTED WITHIN THE 2PM HOUR,
            TIME FROM RADAR ESTIMATE.

&&

MED
Local storm report, Nov 19, 4:00 PM HST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST TUE NOV 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             WAIKELE                 21.40N 158.01W
11/19/2019  E0.70 INCH       OAHU IN HONOLULU   HI   PUBLIC

            VIDEO ON SOCIAL MEDIA SHOWS WOMAN HOLDING
            DIME SIZE HAIL. TIME ESTIMATED FROM RADAR.

&&

MED

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 2:11 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 19, 2:32 PM HSTSpecial Weather StatementHFOHonolulu43 min
Nov 19, 7:17 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Nov 19, 7:21 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 19, 7:45 PM HSTFlash Flood WarningHFOHonolulu2 hr
Nov 20, 3:30 AM HSTSmall Craft AdvisoryHFO8 days
Nov 20, 3:30 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao5 days

Nearby

Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.